Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 294, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 26, 2017, 5:33 PM MDT for Dundy County, Hitchcock County, Nebraska. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2017, 5:33 PM MDT (23:33 UTC)
- Expired
- Aug 26, 2017, 6:15 PM MDT
- In force
- 42 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dundy County, NE, Hitchcock County, NE
The radar
The Goodland radar (KGLD), 102 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 5:35 PM MDT | HAIL 1.75 | 6 Ssw Wauneta, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 587 J/kg
- Mixed-layer CIN
- -330 J/kg
- Mixed-layer LCL
- 1517 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
348
WUUS53 KGLD 262333
SVRGLD
NEC057-087-270015-
/O.NEW.KGLD.SV.W.0294.170826T2333Z-170827T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
533 PM MDT SAT AUG 26 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northwestern Hitchcock County in southwestern Nebraska...
Northeastern Dundy County in southwestern Nebraska...
* Until 615 PM MDT/715 PM CDT/
* At 533 PM MDT/633 PM CDT/, a severe thunderstorm was located 5
miles southwest of Wauneta, or 16 miles southeast of Imperial,
moving south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Hitchcock and northeastern Dundy Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4020 10116 4010 10149 4035 10155 4035 10127
TIME...MOT...LOC 2333Z 339DEG 8KT 4035 10142
HAIL...1.00IN
WIND...60MPH
$$
Lockhart1 follow-up statement
782
WWUS53 KGLD 262355
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
555 PM MDT SAT AUG 26 2017
NEC057-087-270015-
/O.CON.KGLD.SV.W.0294.000000T0000Z-170827T0015Z/
Hitchcock NE-Dundy NE-
555 PM MDT SAT AUG 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM
MDT/715 PM CDT/ FOR WEST CENTRAL HITCHCOCK AND NORTHEASTERN DUNDY
COUNTIES...
At 555 PM MDT/655 PM CDT/, a severe thunderstorm was located 11 miles
northwest of Stratton, or 15 miles northeast of Benkelman, moving
south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of west
central Hitchcock and northeastern Dundy Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4010 10149 4032 10151 4032 10131 4018 10121
TIME...MOT...LOC 2355Z 346DEG 13KT 4025 10139
HAIL...1.00IN
WIND...60MPH
$$
LockhartWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 5:27 PM MDT, 6 minutes earlier.
Area forecast discussion, Aug 26, 5:27 PM MDT, 6 minutes before
Area Forecast Discussion National Weather Service Goodland KS 527 PM MDT Sat Aug 26 2017 .SHORT TERM...(This evening through Sunday) Issued at 300 PM MDT Sat Aug 26 2017 Light south to southwest winds are generally expected through early Sunday morning before veering to the west and northwest (along/west of the CO/KS border) around sunrise as a sfc trough moves through. Models heven't been doing too well with forecasting precipitation of late and this evening/tonight no different. Will keep some slight chance pops going through evening then dry. Convection currently over the Rapid City SD area is forecast (per 850-500mb humidity) to move southeast and reach the McCook to Hill City areas in the 06z-09z timeframe with the possibility of strong to severe weather. Showers/thunderstorms remain across the far eastern portions of the area through sunrise. Will also have to watch for the possibility of some post frontal low clouds/possible fog around sunrise along the NE/KS border. Have added patchy fog as a result. Low temperatures slightly above normal with upper 50s to mid 60s. On Sunday low clouds remain possible along the NE/KS border through late morning with winds across the entire area shifting to the northeast and slowly increasing in speed. Precipitation chances not great and generally confined to the far east during the day. By mid morning northeast winds 10 to 20 mph expected across the area, highest along and east of the CO/KS border. High temperatures should reach the mid 80s to around 90. Tough to call right now but some locations may reach their high temperature by mid to late in the day before falling a bit behind the front. .LONG TERM...(Sunday night through Saturday) Issued at 248 PM MDT Sat Aug 26 2017 Sunday night: Very slight chance of a shower or storm in the far eastern portions of the CWA. Otherwise, all other areas look dry after the frontal passage. Lows in the mid to upper 50s. Monday-Saturday: Dry pattern setting up for the entire week. CWA stays downstream of a highly amplified ridge aloft. Dry, stable air remains over the area through most of the week. Will see a slight chance of rain over the Nebraska counties on Wednesday afternoon with a weak shortwave moving through the upper flow. Another slight chance of rain comes Friday over the CO counties. While these chances are in the forecast, best chance of rain will not come until the following week. Temperatures look to be a bit above normal for the period with temps gradually warming through the week. Saturday may see highs in the low to mid 90s. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 527 PM MDT Sat Aug 26 2017 VFR conditions should prevail through the TAF period at KGLD, with less confidence at KMCK as some guidance is hinting at possible stratus moving towards southwest Nebraska behind cold front. Thunderstorm activity early in the TAF period (mainly impacting KMCK) will transition southeast, with another area of thunderstorm activity expected to move into southwest Nebraska later this evening. Some guidance shows possible showers or even thunderstorms lingering through mid morning near KMCK and this could also limit potential for any fog or stratus. I adjusted current TAFs based on radar and current short range model trends. Winds should shift to the north then northeast behind the cold front Sunday morning, with gusts 18-25kt possible through the daytime period Sunday (strongest at KGLD). && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...SME AVIATION...DR
Hazardous weather outlook, Aug 26, 10:45 AM MDT, 6 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1045 AM MDT Sat Aug 26 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1045 AM MDT Sat Aug 26 2017 /1145 AM CDT Sat Aug 26 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated strong to possibly severe thunderstorms are expected across the area this afternoon and evening. Hail to one inch in diameter and damaging wind gusts are possible from the strongest storms. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 26, 3:55 PM MDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Goodland KS
355 PM MDT SAT AUG 26 2017
COZ091-092-KSZ027-262300-
Kit Carson County CO-Cheyenne County CO-Wallace KS-
355 PM MDT SAT AUG 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE...SOUTHEASTERN
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO AND WESTERN WALLACE
COUNTIES IN WEST CENTRAL KANSAS UNTIL 500 PM MDT...
At 355 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Weskan, or 18 miles south of Burlington, moving
southeast at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sharon Springs, Weskan and Arapahoe.
This includes Highway 385 between mile markers 163 and 172.
LAT...LON 3902 10236 3918 10215 3895 10162 3861 10221
3862 10222
TIME...MOT...LOC 2155Z 308DEG 14KT 3906 10215
LockhartLocal storm report, Aug 26, 4:17 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
417 PM MDT SAT AUG 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 7 S PALISADE 40.25N 101.10W
08/26/2017 E1.50 INCH HITCHCOCK NE PUBLIC
&&
HILLLocal storm report, Aug 26, 4:29 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
429 PM MDT SAT AUG 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL 2 WNW TRENTON 40.19N 101.05W
08/26/2017 E1.25 INCH HITCHCOCK NE TRAINED SPOTTER
QUARTER TO HALF DOLLAR SIZE HAIL ONGOING AT TIME OF
REPORT.
&&
DRLocal storm report, Aug 26, 4:50 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
450 PM MDT SAT AUG 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 5 SSW TRENTON 40.10N 101.04W
08/26/2017 E1.25 INCH HITCHCOCK NE PUBLIC
HAIL ALMOST COVERING THE GROUND.
&&
HILLLocal storm report, Aug 26, 5:20 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT SAT AUG 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 12 NNW ATWOOD 39.97N 101.13W
08/26/2017 M1.75 INCH RAWLINS KS TRAINED SPOTTER
&&
DRSpecial weather statement, Aug 26, 5:20 PM MDT, 13 minutes before
Special Weather Statement National Weather Service Goodland KS 520 PM MDT SAT AUG 26 2017 COZ092-262330- Cheyenne County CO- 520 PM MDT SAT AUG 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 530 PM MDT... At 519 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Cheyenne Wells, moving south at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cheyenne Wells and Arapahoe. This includes Highway 385 between mile markers 136 and 150. LAT...LON 3890 10232 3889 10209 3862 10207 3862 10241 TIME...MOT...LOC 2319Z 005DEG 12KT 3882 10222 Lockhart
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 6:16 PM MDT | Special Weather Statement | GLD | Dundy | 44 min |
| Aug 25, 6:59 PM MDT | Special Weather Statement | GLD | Dundy | 31 min |
| Aug 26, 3:49 PM MDT | Severe Thunderstorm Warning | GLD | Hitchcock | 41 min |
| Aug 26, 4:29 PM MDT | Severe Thunderstorm Warning | GLD | Hitchcock | 46 min |
| Aug 26, 5:56 PM MDT | Special Weather Statement | GLD | Hitchcock | 49 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.